For the last decade, the combination therapy of pegylated interferon (Peg-IFN) plus ribavirin (RBV) has been considered as the standard of care treatment for chronic hepatitis C virus (HCV) infection. However, it has been associated with an increased incidence of many adverse cutaneous reactions and emergence of autoantibodies or even autoimmune diseases. We report a case of irreversible alopecia universalis (AU) with complete hair loss extended to the whole body, which started after discontinuation of Peg-IFN/RBV combination therapy for chronic HCV infection. In conclusion, this case represents an uncommon presentation of a common disease. Physicians must be aware of the potential adverse reactions of an antiviral therapy containing IFN, which might occur even after the discontinuation, and fully inform the patient at the beginning of his treatment course. We hope that interferon-free regimens will utterly supplant interferon-based therapy for most or all HCV patients avoiding the emergence of autoimmune manifestations.

Alopecia universalis after discontinuation of pegylated interferon and ribavirin combination therapy for hepatitis C: a case report / Gamal, N; Brodosi, L; Misciali, C; Patrizi, A; Vukatana, G; Malavolta, N; Bernardi, M; Andreone, P.. - In: ANNALS OF HEPATOLOGY. - ISSN 1665-2681. - 13:2(2014), pp. 293-296. [10.1016/s1665-2681(19)30894-4]

Alopecia universalis after discontinuation of pegylated interferon and ribavirin combination therapy for hepatitis C: a case report

Gamal N;Bernardi M;Andreone P.
2014

Abstract

For the last decade, the combination therapy of pegylated interferon (Peg-IFN) plus ribavirin (RBV) has been considered as the standard of care treatment for chronic hepatitis C virus (HCV) infection. However, it has been associated with an increased incidence of many adverse cutaneous reactions and emergence of autoantibodies or even autoimmune diseases. We report a case of irreversible alopecia universalis (AU) with complete hair loss extended to the whole body, which started after discontinuation of Peg-IFN/RBV combination therapy for chronic HCV infection. In conclusion, this case represents an uncommon presentation of a common disease. Physicians must be aware of the potential adverse reactions of an antiviral therapy containing IFN, which might occur even after the discontinuation, and fully inform the patient at the beginning of his treatment course. We hope that interferon-free regimens will utterly supplant interferon-based therapy for most or all HCV patients avoiding the emergence of autoimmune manifestations.
13
2
293
296
Alopecia universalis after discontinuation of pegylated interferon and ribavirin combination therapy for hepatitis C: a case report / Gamal, N; Brodosi, L; Misciali, C; Patrizi, A; Vukatana, G; Malavolta, N; Bernardi, M; Andreone, P.. - In: ANNALS OF HEPATOLOGY. - ISSN 1665-2681. - 13:2(2014), pp. 293-296. [10.1016/s1665-2681(19)30894-4]
Gamal, N; Brodosi, L; Misciali, C; Patrizi, A; Vukatana, G; Malavolta, N; Bernardi, M; Andreone, P.
File in questo prodotto:
File Dimensione Formato  
AlopeciaUniversalis.pdf

non disponibili

Dimensione 113.58 kB
Formato Adobe PDF
113.58 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11380/1237181
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 2
social impact